Washington, 2017Flooding in Washington, April 8 to 15, 2017
April 8 to 15, 2017 · NWS OTX · 2 events in 1 county or zone
Spring snow melt and periodic heavy rain during March and April caused the Sanpoil River running through Colville Tribal lands to flood. A media statement issued by the Ferry County Sheriff's Office and the Colville Tribal Police described the inundation as the worst flooding in decades.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring snow melt and periodic heavy rain during March and April caused the Sanpoil River running through Colville Tribal lands to flood. A media statement issued by the Ferry County Sheriff's Office and the Colville Tribal Police described the inundation as the worst flooding in decades. The river damaged bridges, roads and parks along the bottom lands and undermined one residence, causing it to topple into the river. Another house was threatened as the river eroded the hill side it was built upon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 9:49 PM PST, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 7, 9:49 PM PST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1049 PM PDT Fri Apr 7 2017
.SYNOPSIS...
A wet weather pattern continues across the Inland Northwest
through next week. In addition to the wet weather...gusty winds
and a chance of thunderstorms will be possible through sunset.
Additional flooding and landslide concerns are possible through
the weekend. Cool, showery weather will return on Saturday and
will last well into next week.
&&
.DISCUSSION...
Impacts from our latest storm system are beginning to wind down
now. Afternoon convection is waning with only some lingering
showers mainly over the Central Panhandle Mtns. We have allowed
the Flood Advisory and Wind Advisory to expire. I wouldn't be
surprised if we hear of some lingering issues due to the saturated
soils across the region. The main concern will be for the
possibility of debris flows or land slides in steep terrain. Heavy
rain has ended though, so small streams, creeks and rivers are
expected to crest and then begin to recede in the next couple of
days.
Winds have already weakened quite a bit this evening and will
continue to do so overnight. /SVH
&&
.AVIATION...
06Z TAFS: A shortwave trough of lower pressure will result in
increasing chances for precip across southeast WA and into the
southern to central ID Panhandle tonight. Rain is expected at KPUW
and KLWS late tonight through Saturday morning lowering cigs down
into MVFR category. A cold and unstable upper level trough will
remain over the region through the day Saturday with showers
expanding in coverage in the afternoon as the atmosphere
destabilizes. Cloud bases with showers will be low between 1.5-3 kft
over the Spokane/Coeur d'Alene corridor and on the Palouse. Expect
MVFR conditions to continue through the afternoon until showers
dissipate in the early evening. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 49 33 50 34 49 / 10 40 20 20 10 70
Coeur d'Alene 34 47 33 48 30 49 / 10 50 40 30 10 70
Pullman 37 46 34 48 35 48 / 40 80 40 20 10 70
Lewiston 40 51 36 54 36 53 / 40 80 40 10 10 60
Colville 35 52 34 52 32 50 / 10 20 20 30 10 70
Sandpoint 33 48 33 47 31 48 / 10 30 50 40 20 60
Kellogg 34 45 32 44 30 45 / 40 80 70 40 10 70
Moses Lake 38 58 34 58 37 55 / 10 20 10 10 20 70
Wenatchee 38 55 35 56 36 51 / 10 20 10 10 40 70
Omak 36 57 33 57 35 52 / 10 20 10 10 10 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 7, 6:52 PM PST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
752 PM PDT Fri Apr 7 2017
IDZ001>004-026-027-WAZ031>038-041>044-090300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
752 PM PDT Fri Apr 7 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
Flood, Ferry
- When
- April 8, 12:00 AM PST to April 15, 12:00 AM PST
- Where
- Ferry County, 1.32 mi WNW of West Fork to 5.64 mi SW of Keller
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $800,000
- Reported by
- River/Stream Gage
- Coordinates
- 48.475, -118.798
The USGS River Gage near Jack Creek recorded a rapid rise beginning on April 8th with a peak on the 9th near 8.5 feet. A second rise occurred on April 14th. While no official Flood Stage exists for this gage, this period of high flow corresponded with extensive flooding of bottom lands, roads, bridges and parks along the river. One residence on the river bank was undermined and eventually toppled into the river.
A second river gage at Keller, also with no official Flood Stage was observed to achieve 9.7 feet on April 8th which may have set a record flow for this gage.
Flood, Ferry
- When
- April 9, 7:00 PM PST to 8:00 PM PST
- Where
- Ferry County, 1.34 mi NNW of Keller to 1.29 mi NNW of Keller
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Tribal Official
- Coordinates
- 48.099, -118.689
A residence located along the Sanpoil River just north of Keller was undermined by the flooding river and eventually toppled into the river. The resident was able to remove most of the valuables and furniture from the house before it went into the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 8, 20171 death · 1 event
- Dust Devil in Florida, April 8, 2017$30,000 · 1 event
- High Wind in Wyoming, April 8, 201759 kt wind · 10 events
- Frost and Freeze in Oregon, April 8 to 9, 20172 events
- Wildfire in Florida, April 8, 20171 event
- Dust Storm in Arizona, April 8, 20171 event
- High Wind in Arizona, April 8, 201751 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693054, 693055.